Try it
Pediatrics · Cardiology: tet spell
Sample itemA 2-year-old with tetralogy of Fallot becomes deeply cyanosed, irritable and tachypnoeic during crying. What is the first step in management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Knee-chest position with oxygen and calming the child
A hypercyanotic spell results from infundibular spasm and falling systemic resistance. The knee-chest position increases systemic vascular resistance and reduces the right-to-left shunt. Further measures are morphine, IV fluids, propranolol or phenylephrine, and bicarbonate for acidosis.
Option by option
A. Knee-chest position with oxygen and calming the child (correct)
Correct. Knee-chest position raises systemic resistance.
B. Atropine
Atropine does not treat the spell.
C. Digoxin
Digoxin may worsen infundibular spasm.
D. Diuretics
Diuretics reduce preload and worsen the spell.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?